Trans men with erythrocytosis should be advised to switch to transdermal administration of testosterone and when appropriate, quit smoking and reduce excess weight. These findings, from a long-term study, were published in the Journal of Clinical Endocrinology and Metabolism.

In this study, Dutch researchers conducted a 20-year follow-up of adult trans men receiving testosterone therapy ultimately finding dangerously high hematocrit levels in some patients. Erythrocytosis is a side effect of testosterone therapy and can increase the risk of blood clots.

The study included 1,073 trans male patients who were enrolled in the Amsterdam Cohort of Gender Dysphoria study (ACOG). They were treated between 1972 and 2015.  Individuals using testosterone via transdermal gel (10-15 nmol/L), oral capsules (40-360 mg daily), and short-acting (250 mg every 2-4 weeks) or long-acting (1,000 mg every 10-14 weeks) intramuscular injections were assessed for hematocrit and testosterone levels by venous blood samples.


Continue Reading

Study participants started testosterone at a median age of 22.5 (interquartile range [IQR], 18.4-31.8) years, 38% used tobacco, 8.6% had conditions associated with erythrocytosis, and mean BMI at start of testosterone therapy was 24.5 (standard deviation [SD], 5.5) kg/m2.

The hematocrit assessments occurred while receiving testosterone therapy in the form of short-acting injections (n=1,826), transdermal gel (n=1,087), long-acting injections (n=345), oral capsules (n=150), and an unknown route (n=2,120).

Having a hematocrit measurement greater than 0.52 l/l once occurred among 7.6% and 3.7% of the trans men had 2 high readings.

Hematocrit over 0.52 l/l was associated with beginning testosterone therapy at age 40-50 years (adjusted odds ratio [aOR], 4.9;95% CI, 1.1-22.5), a medical history of conditions associated with erythrocytosis (aOR, 4.6; 95% CI, 1.9-11.2), BMI ³30 kg/m2 (aOR, 4.6; 95% CI, 1.7-12.3), BMI 25-30 kg/m2 (aOR, 4.3; 95% CI, 1.7-10.8), and tobacco use (aOR, 2.7; 95% CI, 1.3-5.5).

Compared with transdermal testosterone gel, those who used long-acting injections were at increased risk for hematocrit of greater than 0.50 l/l (aOR, 3.1; 95% CI, 1.7-5.6).

During the first year of testosterone use, hematocrit levels increased rapidly. From year 2 to 20, only a slight increase was observed. Risk for hematocrit greater than 0.52 l/l was 4% at year 1 and 16% at year 10.

This study was limited by its retrospective design. It remains unclear whether the observed associations may be viable intervention strategies for reducing hematocrit concentration.

The study authors concluded trans men with hematocrit levels between 0.50 and 0.54 l/l should be advised to switch to dermal testosterone, to reduce BMI, and to quit using tobacco products.

Reference

Madsen M C, van Dijk D, Wiepjes C M, et al. Erythrocytosis in a large cohort of trans men using testosterone: a long-term follow-up study on prevalence, determinants and exposure years. J Clin Endocrinol Metab. 2021;dgab089. doi:10.1210/clinem/dgab089.